Alert archive / Iowa / Flash Flood Warnings in 2000

Flash Flood Warning 12, NWS Des Moines, IA

June 23, 2000Mahaska County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 23, 2000, 11:36 PM CDT for Mahaska County, Iowa. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2000, 11:36 PM CDT (04:36 UTC)
Expired
Jun 24, 2000, 2:00 PM CDT
In force
14 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Mahaska County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 240444
FFWDMX
IAC123-240635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 200 AM

* AT 1132 PM...LAW ENFORCEMENT CONTINUED TO REPORT FLASH
  FLOODING IN CENTRAL AND SOUTHERN MAHASKA COUNTY. NUMEROUS
  ROADS AND INTERSECTIONS REMAIN CLOSED AND FLOODED.

* WARNING LOCATIONS INCLUDE UNIVERSITY PARK...LEIGHTON...KEOMAH
  VILLAGE...FREMONT...BEACON AND EVANS.

* RAINFALL OF UP TO 8 INCHES OCCURRED OVER PORTIONS OF THE COUNTY.
  THE TOWN OF EVANS IS REPORTED CUT OFF DUE TO FLOODED ROADS.  THIS
  IS A SERIOUS FLASH FLOOD SITUATION EVEN THOUGH RAINS HAVE
  DIMINISHED AND ADDITIONAL STORMS ARE NOT EXPECTED UNTIL AFTER 2 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER OF
UNKNOWN DEPTH...THE ROAD MAYBE WASHED OUT.

 IF YOU ARE IN THE WARNING AREA...LIVING NEAR THE AFFECTED
WATERWAYS...YOU SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY.

LAdT...LON 4150 9287 4117 9286 4117 9242 4150 9243

JUNGBLUTH
NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 2:30 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT FRI JUN 23 2000

MAIN CONCERN WILL BE TIMING AND AMOUNT OF RAIN OVER NEXT 12 TO 36
HOURS.

CURRENT MCV HAS BROUGHT VARIETY OF SVR WX TO CWA AND WILL CONTINUE
TO MOVE EWRD THIS AFTN.  MEANWHILE NEXT S/W IN WNW FLO WILL CROSS
THE ST TNGT.  WITH CURRENT STLT TRENDS AND STLT DATA HI PW CAPES AND
INSTABILITY NXT ROUND ERY EVENING INTO TNGT.  NUMEROUS BOUNDARIES IN
THE STATE AND MOISTURE IN PLACE ALG WITH PREWETTING CONDITIONS WILL
ISSUE FFA TNGT ENTIRE CWA AS SUMWHAT TROPICAL CONNECTION INTO THE
AREA.

SATURDAY TIMING AGN UP IN THE AIR AND NOT GREAT CONFIDENCE THO WILL
TRY TO USE REASONING THAT AIRMASS NEEDS TO RECOVER FROM NIGHTTIME
CONVECTION SO GO WITH AFTN AND OVERNIGHT.  TEMPS WILL BE DIFFICULT
WITH LWR FANS LOOKING GOOD IF CLOUDS STAY ARND HOWEVER ANY BREAK OUT
WILL RESULT IN RAPID RISES EVEN BEYOND HIER FWCS.  ALL DYNAMIC
FIELDS THERE IN MOIST AIRMASS AND CAP WILL NOT BE PLAYER ANYTIME
SOON. WITH SO MUCH POTENTIAL WILL GO WITH HI POPS AS OTHER
BOUNDARIES FORM.  Q/G FORCING GOOD SAT NGT AND AGN WITH BOUNDARIES
IN PLACE WILL WORD FOR HEAVY RAINS.  CUTOFF OF PCPN ON SUN TOUGH
CALL HWVR MESOETA TIMING CLOUDS PIX TOO.  COMPARING NGM SOLUTION
VERY CLEAR ON BREAK PCPN FREE AFTN SATURDAY HITTING IT AGN ON SUN.
SUM COMPROMISE BTWN MODELS.

.DSM...FFA TONIGHT ENTIRE CWA.

FORSTER

In the hours before

Local storm report, Jun 23, 10:33 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 AM    2 N INDIANOLA             IA   109 MPH TSTM GUST
06/23/00   WARREN                         REPORTED BY STORM
                                          SPOTTER.

0613 PM    OTTUMWA                   IA   FLOOD
06/23/00   WAPELLO                        REPORTED BY MEDIA.
                                          CREEK ON NORTH SIDE OF
                                          OTTUMWA FLOODING. WATER
                                          WAS OUT OF BANKS TO A
                                          DEPTH OF 6 FEET.

0647 PM    CUMBERLAND                IA   70 MPH TSTM GUST
06/23/00   CASS                           REPORTED BY STORM
                                          SPOTTER.

0655 PM    AVERY                     IA   FLOOD
06/23/00   MONROE                         REPORTED BY STORM
                                          SPOTTER. STREAMS
                                          FLOODING WITH WATER
                                          OVER THE ROADS. ON
                                          655TH AVE.

0700 PM    MASSENA                   IA   1 INCH HAIL
06/23/00   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0712 PM    CHILLICOTHE               IA   FLOOD
06/23/00   WAPELLO                        ROADS UNDER WATER IN
                                          TOWN. REPORTED BY MEDIA.

0720 PM    OTTUMWA                   IA   FLOOD
06/23/00   WAPELLO                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          EXTENSIVE STREET
                                          FLOODING IN OTTUMWA.

0730 PM    FLORIS                    IA   FLOOD
06/23/00   DAVIS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          IN FLORIS WATER FROM
                                          CREEK OVER ROADS.

0831 PM    11 NE ALBIA               IA   FLOOD
06/23/00   MONROE                         REPORTED BY STORM
                                          SPOTTER. REPORTED 4 TO
                                          4.5 INCHES OF RAIN.

0831 PM    10 N ALBIA                IA   FLOOD
06/23/00   MONROE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HIGHWAY 137 CLOSED.
                                          WATER OVER ROADWAY.

0842 PM    AGENCY                    IA   FLOOD
06/23/00   WAPELLO                        REPORTED BY STORM
                                          SPOTTER. 3.5 INCHES OF
                                          RAIN IN THE PAST 2
                                          HOURS. TOTAL FOR THE
                                          DAY AT 5.75 INCHES.

0848 PM    OTTUMWA                   IA   FLOOD
06/23/00   WAPELLO                        REPORTED BY STORM
                                          SPOTTER. HARROW BRANCH
                                          ROAD CLOSED AND HIGHWAY
                                          92 CLOSED FROM THE
                                          WESTERN END OF THE
                                          COUNTY TO EVANS.

1025 PM    ELDON                     IA   FLOOD
06/23/00   WAPELLO                        REPORTED BY STORM
                                          SPOTTER. REPORTED 6.5
                                          INCHES OF RAIN.

1025 PM    OTTUMWA                   IA   FLOOD
06/23/00   WAPELLO                        REPORTED BY STORM
                                          SPOTTER. REPORTED
                                          NUMEROUS ROADS CLOSED
                                          IN THE COUNTY. 5.2
                                          INCHES OF RAIN IN
                                          OTTUMWA.
Local storm report, Jun 23, 10:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1059 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    OSKALOOSA                 IA   FLOOD
06/23/00   MAHASKA                        REPORTED BY STORM
                                          SPOTTER. 5.5 INCHES
                                          RAINFALL NOON TO 8PM
                                          AND 3.5 INCHES 8 PM TO
                                          1045 PM STORM TOTAL 8.5
                                          INCHES.
Special weather statement, Jun 23, 11:07 PM CDT, 29 minutes before
IAZ070>072-081>085-092>097-240420-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1107 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 484 EXPIRED AT 1100 PM...

SEVERE THUNDERSTORM WATCH NUMBER 484 THAT WAS IN EFFECT UNTIL 11 PM
HAS EXPIRED.  THE WATCH WAS IN EFFECT FOR SOUTHERN IOWA.
ADDITIONAL THUNDERSTORMS MAY PRODUCE HEAVY RAINS OVERNIGHT...AND A
FLASH FLOOD WATCH IS IN EFFECT...BUT NO MORE LARGE HAIL@ OR DAMAGING
WINDS ARE EXPECTED.

JUNGBLUTH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:00 PM CDTFlash Flood WarningDMXMahaska, Monroe3 hr
Jun 23, 7:12 PM CDTSevere Thunderstorm WarningDMXAdair, Cass33 min
Jun 23, 7:35 PM CDTFlash Flood WarningDMXDavis3 hr
Jun 23, 7:53 PM CDTFlash Flood WarningDMXMarion3 hr
Jun 23, 8:08 PM CDTSevere Thunderstorm WarningDMXMadison37 min
Jun 23, 8:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Jun 23, 8:32 PM CDTTornado WarningDMXTaylor28 min
Jun 23, 9:30 PM CDTSevere Thunderstorm WarningDMXMahaska45 min
Jun 23, 11:38 PM CDTFlash Flood WarningDMXDavis, Wapello15 hr

Nearby

Flash Flood Warnings in Iowa, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.